Alert archive / South Dakota / Dense Fog Advisories in 2021

Dense Fog Advisory 9, NWS Sioux Falls, SD

March 5, 202113 counties in South Dakota

NWS Sioux Falls, SD issued this dense fog advisory at Mar 5, 2021, 4:11 AM CST for 13 counties in South Dakota. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2021, 4:11 AM CST (10:11 UTC)
Expired
Mar 5, 2021, 10:00 AM CST
In force
6 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Sanborn County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 126 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2021-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2021-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1742 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

995 
WWUS73 KFSD 051011
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
411 AM CST Fri Mar 5 2021

SDZ038-050-052-053-057>060-063>065-068-069-051600-
/O.NEW.KFSD.FG.Y.0009.210305T1011Z-210305T1600Z/
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
411 AM CST Fri Mar 5 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...

* WHAT...Visibility less than one half mile in dense fog.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota. This includes the Tribal Lands of the 
  Yankton Sioux Tribal Nation.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
1 follow-up statement
894 
WWUS73 KFSD 051611
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1011 AM CST Fri Mar 5 2021

SDZ038-050-052-053-057>060-063>065-068-069-051715-
/O.EXP.KFSD.FG.Y.0009.000000T0000Z-210305T1600Z/
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
1011 AM CST Fri Mar 5 2021

...DENSE FOG ADVISORY HAS EXPIRED...

Patchy dense fog persists in areas along and west of the James 
River Valley as of 10 AM CST. However, coverage of visibility 
below a half mile has been decreasing, and continued improvement 
in visibility is expected. Therefore, the advisory has been 
allowed to expire.

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this dense fog advisory went out at Mar 5, 3:34 AM CST, 37 minutes earlier.

Area forecast discussion, Mar 5, 3:34 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
334 AM CST Fri Mar 5 2021

.SHORT TERM...(Today and Tonight)
Issued at 333 AM CST Fri Mar 5 2021

Seeing a bit of patchy fog across the area this morning. Expect this
to dissipate by mid to late morning. Otherwise, look for a slightly
cooler day as strong low pressure over the eastern
Canada/northeastern U.S. draws cooler air into the Northern Plains.
There is quite a bit of difference between GEFS and ECMWF ensembles
regarding temperatures today, but with temperatures consistently
going higher than NBM data over the past several days, went with the
90th percentile for highs. This plays out to readings in the lower
50s east of Interstate 29 to around 60 over south central SD and the
James River Valley.

For tonight, even lighter east/southeasterly winds may be more
conducive for fog formation overnight, so may have a little more fog
than this morning. Low temperatures will again be in the upper 20s
to lower 30s.

.LONG TERM...(Saturday through Thursday)
Issued at 333 AM CST Fri Mar 5 2021

For the weekend, the main theme will be warming temperatures. While
staying on the warmer side of guidance for Saturday, remained
somewhat constrained with a southeasterly low level flow - which is
not typically conducive for the very warmest temperatures. Even so,
still looking at highs in the mid 50s east to near 70 over south
central SD. It will be breezy with mixed layer winds of 15 to 20
kts, and with the warmer temperatures there will be an enhanced fire
danger - reaching Very High in our far western counties. At this
time, the very lowest RH values will be found over far western
Gregory county where afternoon RH may drop as low as 20 percent for
a couple hours in the afternoon. This is the area that will have to
be monitored for possible fire weather headlines in later forecasts.
The stronger winds will persist into Sunday out ahead of an
approaching surface trough which will push through the area on
Sunday afternoon. Again went on the high side of guidance - close to
the 75th percentile with highs in the lower 60s to around 70. This
will result in another day with an enhanced fire danger.

Warm days continue for Monday and Tuesday of next week, and in
coordination with surrounding offices went above given NBM guidance
which continued to look too cool. Still looking at the potential for
some precipitation toward the middle of next week as a western CONUS
trough begins to push to the east. Models still have not resolved
their differences so confidence is low with regard to any one
solution. At this time, it appears that any precipitation would be
in the form of rain, at least initially - and did introduce a little
thunder on Tuesday night with models indicating some instability
across the area. Models then trend toward cooler temperatures for
the end of the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1022 PM CST Thu Mar 4 2021

VFR conditions continue this evening and that may be the trend
through the night. Thick cirrus continues to hold temperatures up,
and with shallow nature of boundary layer moisture, model guidance
may still be overdoing potential stratus/fog development.

Nevertheless, will include some lower ceilings and visibility west
of the James River, but it may be quite localized.

VFR conditions will persist through Friday with winds remaining
rather light and variable.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Dux
Hazardous weather outlook, Mar 4, 4:04 PM CST, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
404 PM CST Thu Mar 4 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-052215-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
404 PM CST Thu Mar 4 2021

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Patchy fog will be possible into Friday morning. Localized
visibilities under 1 mile may be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dry and warm conditions, breezy southerly winds and continued
above average temperatures, may lead to enhanced fire danger along
and west of the James River Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 3:08 PM CSTRed Flag WarningFSDGregory29 hr

Nearby

Dense Fog Advisories in South Dakota, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.